Alert archive / Oklahoma / Flash Flood Warnings in 1997
Flash Flood Warning 47, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jul 19, 1997, 3:59 AM CDT for 4 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 19, 1997, 3:59 AM CDT (08:59 UTC)
- Expired
- Jul 19, 1997, 7:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK, Kay County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1669 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 190904
FFWOKC
OKC071-003-047-053-191200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
359 AM CDT SAT JUL 19 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD WARNING
EFFECTIVE UNTIL 700 AM CDT FOR PEOPLE IN THE FOLLOWING COUNTIES
IN NORTHCENTRAL OKLAHOMA
KAY...ALFALFA...GARFIELD AND GRANT
INCLUDING THE FOLLOWING LOCATIONS
BLACKWELL...BRAMAN...BRECKINRIDGE...BURLINGTON...CARRIER...
CHEROKEE...COVINGTON...DEER CREEK...ENID...GARBER...GOLTRY
...HILLSDALE...JEFFERSON...JET...LAHOMA...LAMONT...MEDFORD
...NASH...NEWKIRK...PONCA CITY...POND CREEK...RENFROW...
TONKAWA...WAKITA AND WAUKOMIS
A LARGE AREA OF THUNDERSTORMS CONTAINING VERY HEAVY RAIN CONTINUES
OVER NORTH-CENTAL OKLAHOMA THIS MORNING. ALTHOUGH INDIVIDUAL STORMS
ARE MOVING AT 10 TO 20 MPH...THE AREA AS A WHOLE IS MOVING LITTLE AND
STORMS ARE OFTEN TRACKING REPEATEDLY OVER THE SAME AREAS. WITH RAINFALL
RATES OF 2 TO 3 INCHES PER HOUR AND LOCAL RAINFALL TOTALS APPROACHING
4 AND 5 INCHES...FLASH FLOODING WILL BE LIKELY THROUGH THE EARLY MORNING
HOURS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFUCULT AT NIGHT TO TELL HOW MUCH
WATER IS ON ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR
TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. REMEMBER...MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.
IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.
IF YOU LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND. DO NOT ATTEMPT
TO WALK THROUGH A&REAS OF RAPIDLY FLOWING WATER. AVOID STORM DRAINS AND
SMALL CREEKS THAT WILL QUICKLY RISE TO DANGEROUS LEVELS.
LAT...LON 3664 9706 3661 9744 3616 9749 3620 9807
3648 9811 3696 9854 3697 9674What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:36 PM CDT, 6 hours 23 minutes earlier.
Area forecast discussion, Jul 18, 9:36 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 935 PM CDT FRI JUL 18 1997 SMALL AREA OF CONVECTION CONTINUES NEAR KAY..GRANT..GARFIELD...AND NOBLE COUNTY INTERSECTION...IN VICINITY OF PERSISTENT MESOSCALE UPPER LOW. THIS LOW HAS APPARENTLY WEAKENED...AS DAYTIME CONVECTION WAS ABSENT. THIS UPPER LOW AND FCST LOW LVL WAA MAY STILL ALLOW FOR SHRA/TSRA DEVELOPMENT OVERNIGHT...ESPECIALLY IN THE NORTH. WL STILL CARRY PART OF FLASH FLOOD WATCH OVERNIGHT...MAINLY ACRS REGIONS THAT HAS RECEIVED RECENT HEAVYRAINFALL. .OKC... OK...FLASH FLOOD WATCH TONIGHT ZNS 06>08-11>13-19>20-26. TX...NONE. CB
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:43 PM CDT | Flash Flood Warning | OUN | Garfield, Grant, Kay, Noble | 3 hr |
| Jul 18, 10:30 PM CDT | Flash Flood Warning | OUN | Grant, Kay | 2 hr |
| Jul 19, 12:48 AM CDT | Severe Thunderstorm Warning | OUN | Garfield | 42 min |
| Jul 19, 1:23 AM CDT | Flash Flood Warning | OUN | Alfalfa, Garfield, Grant | 3 hr |
| Jul 19, 1:23 AM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Jul 19, 3:07 AM CDT | Flash Flood Warning | OUN | Noble | 3 hr |
| Jul 19, 6:16 AM CDT | Flash Flood Warning | OUN | Blaine | 3 hr |
| Jul 19, 6:55 AM CDT | Flash Flood Warning | OUN | Alfalfa, Garfield, Grant, Major | 2 hr |
| Jul 19, 6:55 AM CDT | Flash Flood Warning | OUN | Kay, Noble | 2 hr |
| Jul 19, 9:10 AM CDT | Flash Flood Warning | OUN | Garfield, Grant, Kay, Noble | 3 hr |
| Jul 19, 9:55 AM CDT | Flash Flood Warning | OUN | Lincoln | 3 hr |
| Jul 19, 10:49 AM CDT | Flash Flood Warning | OUN | Oklahoma | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.